Alert archive / Nebraska / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Omaha, NE

May 28, 2002Gage County, Jefferson County, Nebraska

NWS Omaha, NE issued this flash flood warning at May 28, 2002, 2:34 AM CDT for Gage County, Jefferson County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2002, 2:34 AM CDT (07:34 UTC)
Expired
May 28, 2002, 6:30 AM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Gage County, NE, Jefferson County, NE

The radar

The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 280734
FFWOMA
NEC067-095-281130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
233 AM CDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GAGE COUNTY IN SOUTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF BEATRICE
  JEFFERSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 630 AM CDT

* AT 228 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN FROM 1 TO 2.5 INCHES HAD FALLEN IN MUCH OF JEFFERSON
  AND GAGE COUNTIES.  WATER WAS ALREADY REPORTED TO BE OVERFLOWING 
  ROADSIDE DITCHES.  HEAVRY RUNOFF WILL CAUSE RAPID RISES OF SMALL
  STREAMS...AND ALSO URBAN FLOODING.

* SOME LOCATIONS AFFECTED...
  FAIRBURY
  BEATRICE

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND 
MOVE TO HIGHER GROUND.  DO NOT DRIVE THROUGH FLOWING WATER COVERING
A ROAD.  THE ROAD MAY BE WASHED OUT.

LAT...LON 4017 9740 4002 9736 4004 9652 4053 9655

POLLACK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:40 PM CDT, 10 hours 54 minutes earlier.

Area forecast discussion, May 27, 3:40 PM CDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
340 PM CDT MON MAY 27 2002

FORECAST CHALLENGES-- CHANCES OF THUNDERSTORMS

SYNOPSIS -- AT 15Z...VISIBLE SATELLITE IMAGERY INDICATES SEVERAL
DIFFERENT BOUNDARIES OF WHICH CONVECTION COULD FOCUS ON LATER THIS
AFTERNOON AND TONIGHT.  ON MAIN BOUNDARY WHERE SOME DEBRIS CUMULUS
AND SOME ACCAS IS AR EXTENDS FROM WEST OF FALLS CITY TO LINCOLN TO
NORFOLK.  WE ALSO HAVE A WEAK SURFACE TROUGH THAT EXTENDS FROM
NORTHEAST NEBRASKA INTO CENTRAL NEBRASKA.  SURFACE THETAE AXIS SHOWS
THE MAIN AXIS RUNNING FROM CENTRAL KANSAS TO ABOUT NORTH PLATTE.
FURTHER EAST...THE AIR MASS IS RELATIVELY STABLE DUE TO A REMNANTS
OF A BUBBLE HIGH.

FORECAST -- THUNDERSTORMS ARE ALREADY DEVELOPING IN THE PANHANDLE
WHERE WEATHER WATCH HAS BEEN ISSUED.  OTHER STORMS MAY DEVELOP OVER
NORTH CENTRAL NEBRASKA AND MOVE EASTWARD.  THIS ACTIVITY WOULD THEN
MOVE PRIMARILLY OVER NORTHEAST NEBRASKA LATE TONIGHT.  CU HAS
DEVELOPED ALONG THE EDGE OF THE STABLE AIR DUE TO THE BUBBLE HIGH
FROM SUX TO SOUTH OF OFK TO OLU.  THERE IS A CHANCE SOME ISOLATED
THUNDERSTORMS MAY DEVELOP ALONG THAT BOUNDARY.  ANY SEVERE THREAT
WOULD BE MINIMAL...WITH MAIN THREAT DAMAGING WIND AND HAIL.

ON TUESDAY AND WEDNESDAY THERE IS ALSO ANOTHER SLIGHT CHANCE OF
THUNDERSTORMS DURING THE AFTERNOON AND NIGHT.  RIDGING WILL CONTINUE
TO OCCUR ALOFT AND SURFACE TEMPERATURES WILL RISE TO THE 80S MOST
AREAS.

AFTER WEDNESDAY...DRY WEATHER SHOULD PREVAIL INTO FRIDAY NIGHT AS
AIR MASS BECOMES CAPPED AND RIDGE TAKES HOLD.  TEMPS FROM FWC SEEM A
LITTLE HIGH.  BUT I EXPECT UPPER 80S TO OCCUR OVER MUCH OF WESTERN
AND SOUTHEAST NEBRASKA.

LOOKING FURTHER OUT...PER PMDEPD DISCUSSION...HAVE OPTED TO MOVE
FRONT FURTHER NORTH PER ECWF MODEL VERSUS MRF.  THUS...HAVE WARMED
TEMPERATURES ON SATURDAY WARMER THAN GUIDANCE.  HOWEVER IT DOES
APPEAR THAT A CONVECTIVE COMPLEX MAY FORM DURING THE NIGHT SATURDAY
AND POSSIBLY SUNDAY THAT MAY AFFECT THE OAX CWA.

SMITH

315 AM CDT MON MAY 27 2002

FORECAST CHALLENGES -- PRECIPITATION CHANCES OVER THE NEXT TWO DAYS.

SYNOPSIS -- AT 07Z, A MYRIAD OF SURFACE BOUNDARIES WERE PRESENT
ACROSS THE NRN AND CNTRL PLAINS.  THE PRIMARY SYNOPTIC LOW
ASSOCIATED WITH A CLOSED UPPER LEVEL SYSTEM OVER NM WAS LOCATED OVER
SERN CO, WITH AN INVERTED STATIONARY FRONT THAT EXTENDED NEWD TO A
SECONDARY LOW OVER CNTRL SD.  SURFACE THETA-E ANALYSIS INDICATED ONE
LARGE OUTFLOW BOUNDARY THAT EXTENDED FROM E-CNTRL KS NWWD TO SWRN
NEB.  ALTHOUGH THE PRIMARY MOISTURE AXIS EXTENDED FROM N TX INTO
SERN KS, A SECONDARY, WEAKER AXIS WAS LOCATED FROM SWRN NEB INTO
S-CNTRL KS.  ALOFT, EARLY MORNING MOISTURE CHANNEL IMAGERY SHOWED A
DISTINCT CIRCULATION NEAR ABQ WITH A WEAK NRN STREAM SHORTWAVE
CURRENTLY MOVING INTO WRN WY.

FORECAST -- AN INTERESTING, YET COMPLEX FORECAST CONTINUES THIS
MORNING.  ALTHOUGH ALL SHORT RANGE MODELS INITIALIZED WELL ON THE
MASS FIELDS, THE ETA AND NGM ARE SUPERIOR TO THE AVN ON 6-HR QPF.
TODAY, THE LOCATION OF CONVECTIVE DEVELOPMENT IS THE PRIMARY
CONCERN.  CURRENT THINKING IS THAT CONVECTION WILL INITIATE THIS
AFTERNOON WELL TO OUR W, OVER NWRN NEB, WHERE WRN THETA-E AXIS
INTERACTS WITH A WEAK SURFACE TROUGH.  OVER OUR AREA, CONVECTIVE
POTENTIAL WILL HINGE ON AIRMASS RECOVERY AND ANY RESIDUAL BOUNDARIES
PRESENT.  27/00Z ETA FORECAST SOUNDINGS ARE NOT ALL THAT IMPRESSIVE
WITH SBCAPES OF AROUND 1000 J/KG, AND THE BEST DEEP LAYER SHEAR
CONFINED TO FAR NRN NEB.  AT THIS TIME, WE WILL LEAVE THE FORECAST
DRY.  THE DAY SHIFT WILL HAVE TO MONITOR FOR AN SUBTLE BOUNDARIES
THAT MAY BECOME EVIDENT WITH DAYTIME HEATING.

TONIGHT, LOOKS AS THOUGH ANOTHER MCS COULD MAKE ITS WAY INTO THE
AREA, ESPECIALLY THE NRN ZONES.  THE CURRENT FORECAST ALREADY HAS A
CHANCE OF THUNDERSTORMS MENTIONED, SO WE WILL ONLY MAKE MINOR
ADJUSTMENTS.

WE WILL LEAVE A MENTION OF MORNING PRECIPITATION ACROSS THE N ON
TUESDAY TO ACCOUNT FOR ANY LINGERING NOCTURNAL MCS.  OTHERWISE, BOTH
NRN AND SRN STREAM SHORTWAVES, SHOULD MOVE E OF THE AREA, LIMITING
PRECIPITATION POTENTIAL THROUGH THE REMAINDER OF THE DAY.  WE WILL
INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT AS A WEAK
COLD FRONT MOVES THROUGH THE AREA AND SCOURS OUT ANY RESIDUAL
MOISTURE.

THEREAFTER, MID-LEVEL RIDGING BUILDS NEWD INTO THE PLAINS THROUGH
FRIDAY.  THE AVN IS QUICKER THAN THE ECMWF IN FLATTENING THIS
FEATURE BY NEXT WEEKEND.  THE CURRENT FORECAST HAS A MENTION OF
PRECIPITATION INTRODUCED BACK INTO THE FORECAST ON SATURDAY NIGHT,
AND AT THIS TIME, WE SEE NO REASON TO MAKE ANY MAJOR CHANGES.

MEAD

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402-359-5166.

.OMA...NONE.
SMITH

In the hours before

Special weather statement, May 27, 8:35 PM CDT, 5 hours 59 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
835 PM CDT MON MAY 27 2002

STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN PARTS OF
EASTERN NEBRASKA.

THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL...COULD MOVE INTO PORTIONS OF THE AREA
TONIGHT...MAINLY AFTER MIDNIGHT. THE AREA MOST AT RISK FOR SEVERE
THUNDERSTORMS APPEARS TO BE EASTERN NEBRASKA.

AN AREA OF STRONG THUNDERSTORMS OVER CENTRAL NEBRASKA WILL
CONTINUE TO MOVS EAST AND SOUTHEAST DURING THE OVERNIGHT HOURS.
ALTHOUGH THE AIR MASS OVER EASTERN NEBRASKA IS NOT QUITE AS
UNSTABLE AS TO THE WEST...THE POTENTIAL STILL EXISTS FOR SOME
STRONG TO POTENTIALLY SEVERE STORMS.

IN ADDITION OTHER THUNDERSTORMS COULD DEVELOP ALONG AN AXIS OF
MOISTURE AND INSTABILITY EXTENDING FROM SOUTH CENTRAL AND
SOUTHEAST NEBRASKA INTO NORTHEAST KANSAS IN THE VICINITY AND
NORTH OF A STATIONARY FRONT.

THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS TUESDAY MORNING
AND
AGAIN LATE TUESDAY AFTERNOON AND NIGHT.  INSTABILITY IS EXPECTED
TO INCREASE ACROSS THE AREA DURING THE AFTERNOON BUT WIND SHEAR
IS FORECAST TO BE MARGINAL.  AT THIS TIME...ORGANIZED SEVERE
WEATHER OVER THE AREA LOOKS UNLIKELY ON TUESDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:45 PM CDTSevere Thunderstorm WarningOAXButler, Seward45 min
May 27, 11:48 PM CDTSevere Thunderstorm WarningOAXPawnee42 min
May 27, 11:58 PM CDTSevere Thunderstorm WarningOAXGage32 min
May 28, 12:07 AM CDTSevere Thunderstorm WarningOAXAntelope38 min
May 28, 12:29 AM CDTSevere Thunderstorm WarningOAXGage31 min
May 28, 12:29 AM CDTSevere Thunderstorm WarningOAXButler46 min
May 28, 12:38 AM CDTSevere Thunderstorm WarningOAXJohnson37 min
May 28, 12:53 AM CDTSevere Thunderstorm WarningOAXSaline37 min
May 28, 12:59 AM CDTSevere Thunderstorm WarningOAXGage, Johnson46 min
May 28, 1:12 AM CDTSevere Thunderstorm WarningOAXJefferson33 min
May 28, 1:46 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson44 min
May 28, 1:48 AM CDTSevere Thunderstorm WarningOAXLancaster, Saline27 min
May 28, 2:12 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe48 min
May 28, 2:25 AM CDTSevere Thunderstorm WarningOAXDouglas, Washington35 min
May 28, 2:30 AM CDTSevere Thunderstorm WarningOAXSarpy30 min
May 28, 3:07 AM CDTSevere Thunderstorm WarningOAXSarpy23 min
May 28, 3:14 AM CDTFlash Flood WarningOAXJohnson, Pawnee4 hr

Nearby

Flash Flood Warnings in Nebraska, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.